CHALLENGE ACCEPTED

Tackling Delivery Challenges in Climate Action

A CIF-GDI Learning Event

June 6-7, 2019 Washington, DC



Since 2008, the Climate Investment Funds (CIF) in partnership with the multilateral development banks have mobilized significant climate finance to developing countries to support high impact investments in renewable energy, energy efficiency, sustainable transport, climate resilience, and sustainable forest management. The CIF was founded with a mandate to serve as a learning laboratory for scaled-up climate finance, helping the global community to understand which approaches to climate-smart development work and which do not, and aiming to disseminate this knowledge. With \$8.3 billion in resources expected to attract at least an additional \$58 billion in co-financing for over 300 projects in 72 developing countries, the CIF present a unique opportunity for learning in the climate finance /change landscape.

The Global Delivery Initiative (GDI) is a partnership of nearly 50 development organizations focused on collecting and sharing operational knowledge, insights, and lessons to better understand what works – and what doesn't – in implementation. GDI's work aims to inform development practice and ultimately to improve development outcomes. The GDI and its partners use a variety of tools to support practitioners on the ground, helping them adapt to dynamic contexts and identify and address stubborn delivery challenges throughout implementation.

In September 2017, the CIF and GDI joined forces to better understand the operational challenges that climate projects face and how projects are working adaptively to overcome those challenges. This collaboration led to the development of six delivery case studies with different, interesting lenses into the CIF's on-the-ground development operations. These cases also contribute to GDI's growing Global Delivery Library to benefit future implementers and practitioners in the climate change arena.

The two-day learning event aims to share lessons learned from these case studies, especially challenges arising in implementation of climate change projects/programs and how they have been tackled.

Crucially, the event will look beyond a focus on individual case studies to understand how practitioners on the front lines of climate change work from diverse institutional perspectives, including Multilateral Development Banks, bilateral organizations, governments, the private sector, and civil society - have sought to embed adaptive management toward transformational change in climate change interventions.

June 6

09:00a Participant Registration (Outside Preston Auditorium)

09:30a **Opening Ceremony** (30 min)

Facilitator:

• Lana Wong, Former BBC presenter; founding member, Moderate The Panel

Speakers:

- Mafalda Duarte, Head, Climate Investment Funds (CIF)
- Margot Brown, Director, Knowledge Management, World Bank Group; Advisory Board Co-Chair, GDI

Room: Preston Auditorium

10:00a High-level Panel Discussion: Learning by doing, the importance of adaptive management in delivering transformational climate action (60 min)

<u>Objective:</u> The panel will provide a range of perspectives on delivery challenges faced in the implementation of climate change projects/programs and offer reflections on how adaptive management can play a critical role in overcoming these challenges to deliver transformational change on the ground.

The moderated panel discussion (45 min) will be followed by Q&A (15 min)

Moderator: Lana Wong, Former BBC presenter; founding member, Moderate The Panel Speakers:

- Claire Bernard, Deputy Director General, Planning Institute of Jamaica
- Riccardo Puliti, Senior Director, Energy GP, World Bank Group
- Amal-Lee Amin, Chief, Infrastructure and Environment Sector, Climate Change and Sustainability Division, IADB
- Anselm Schneider, Co-chair, GDI Steering Committee & Program Director, GIZ

Room: Preston Auditorium

11:00a Coffee break (30 min)



11:30a Breakout sessions – GDI case studies on climate change related projects (75 min)

Objective: The breakout sessions will provide concrete examples of how to manage complexity in climate change projects, using experiences documented through GDI case studies to spark discussion. Presentations will share the key findings from the case studies with a focus on delivery challenges and how the project team did or did not manage to overcome them. Following the presentations, participants will have an opportunity to ask questions and engage in a facilitated discussion.

Session structure:

- Presentation of a case/project relating to delivery challenges in climate change [approx.
 15 mins/each]
- Discussants [approx. 15 mins]

Q&A and group discussion. [approx. 30 mins]

Breakout Sessions A

Room	Breakout 1: Clean Energy MC 4-100	Breakout 2: Resilience Building MC 5-100	Breakout 3: Sustainable Forest Management MC 6-100
Case Study:	Theppana Wind Power Project, Thailand : Pioneering Private Sector Utility-scale Wind Power	Promoting Climate Resilient Agriculture in Nepal: Building Climate Change Resilient Communities through Private Sector Participation	Finding Common Cause in Climate Smart Cocoa through the 'Enhancing Natural Forest and Agro- Forest Landscape Project (ENFALP)' in Ghana
Presented by:	Pradeep Tharakan , Sr. Energy specialist, ADB	Harsh Vivek, Operation Officer, IFC	Musah Abu Juam, Technical Director Forestry Ghana
Discussants:	Claudio Alatorre, Sr. Climate Change Lead Specialist, IADB Tichakunda Simbini,	Vincent Boland, Managing Director, Saint Lucia Development Bank Yenten Lama, CEO, The	Jennifer A. Widner, Prof. of Politics and International Affairs Princeton University
	Energy Expert, NEPAD	First MicroFinanceBank Ltd, Tajikistan	Ulrich Apel, Sr. Environmental Specialist, GEF



Mgmt. Spec., WBG 1:00p Lunch (60 min) 2:00p **Breakout Sessions B** Breakout 1: Breakout 2: Breakout 3: Clean Energy **Resilience Building Energy Access** Room MC 4-100 MC 5-100 MC 6-100 **Geothermal Energy** Strengthening Climate Case study: **Promoting Sustainable** Powering **Kenya**'s Resilience in Zambia: Business Models for Clean Future: Menengai Supporting National **Cookstoves** Dissemination Geothermal Field Institutional Framework in **Honduras** Development Facilitated and Participatory by Public-Private **Adaptation Processes Partnerships** and Sub-Projects in the Barotse Sub-Basin Presented by: Cornel Ofwona, General Chitembo Chunga, Julio Cárcamo, Director Manager, Geothermal National Coordinator, General Fundación Vida, Development Company, **PPCR Zambia Honduras** Kenya **Discussants:** Thrainn Fridriksson, Sr. Ancha Srinivasan, Katie Pogue, Manager, Energy Specialist, WBG Principal Climate Change Environment and Climate Specialist, ADB at Clean Cooking Alliance, Fikru Woldemariam, **United Nations** Manager, Geothermal Iretomiwa Olatunji, Foundation Sector Development Senior Environmental Project, Ethiopia Specialist, World Bank Emilio Ghersi, Consultant, Venture Capital – Equity Ichiro Sato, Senior Investments, IDB Lab, Associate, WRI **IADB** Moderator: Zhihong Zhang, Senior Matthew Harris, Yabei Zhang, Lead Program Officer, CIF Portfolio Supervision Cookstove, ESMAP and Results Officer, **AFDB** 3:30p Panel Discussion: Towards Gender-Transformative Outcomes in Climate Investments (60 min) Objective: The panel will discuss practical design and implementation opportunities and challenges in integrating gender in climate programs and projects, emphasizing viable entry points to reach shorter-term gender equality outcomes as well as longer-term institutional change goals of inclusion in climate processes. The moderated panel discussion (45 min) will be followed by Q&A (15 min)

Moderator: Mil Niepold, President, The Mara Partners

Moderator:

Andrey Shlyakhtenko,

Operations Officer, IFC

Loreta Rufo,

PPCR Coordinator, CIF

Timothy H. Brown,

Sr. Natural Resources

Speakers:

- Marialena Vyzaki, Principal Gender Adviser, EBRD
- Margaux Granat, Climate and Gender Advisor Consultant- Women's Environment and Development Organization (WEDO)
- Jennifer Solotaroff, Senior Social Development Specialist, WBG

4:30p Closing and wrap-up of the first day of the conference (30 min)

The moderator will summarize and reflect on the highlights of the first day of the conference. Participants are back in Preston Auditorium and will share lessons learned from the sessions.

5:00p **Reception** (Preston Front Lobby)

June 7			
08:00a	Collaboration Coffees What are you working on? Custom, curated meetings based on your sector and theme specific needs. No specific agenda during this meeting. No facilitation required.		
09:30a	Welcome (5 min) Brief welcome, first day recap, agenda and objectives of the day.		
09:35a	Introducing the GDI Delivery Labs (25 min)		
	<u>Objective:</u> This session will introduce participants to the Delivery Lab methodology, which will be used in the following session. In the Delivery Lab participants will be asked to co-create solutions through collaborative brainstorming, problem solving, and peer-to-peer knowledge exchange.		
	Presenter: Sruti Bandyopadhyay, Knowledge Management Officer, GDI/World Bank		
	Room: Preston Auditorium		

10:00a Workshop Session: Delivery Labs

<u>Objective:</u> The workshop sessions will provide an opportunity for participants to share their experiences, engage in discussion and debate, and co-create solutions to delivery challenges using concrete cases and examples.

Session structure:

- Presentation of a case/project relating to delivery challenges climate change [approx. 20 mins]
- Q&A and group discussion. [approx. 40 mins]

Sessions:

(Group 1) ADB's Renewable Energy Project in Cambodia

- Presented by Pradeep Tharakan, Sr. Energy Specialist, ADB
- Facilitated by Charlotte Ornemark, GDI

Room: MC 7-100

(Group 2) World Bank's Climate Resilience Project in Zambia



Presented by Iretomiwa Olatunji, Senior Environmental Specialist, World Bank

Facilitated by Sruti Bandyopadhyay, GDI

Room: MC 8-100

(Group 3) World Bank' Sustainable Forest Management Project in Mexico

- Presented by Angela G. Armstrong, Sr Natural Resources Mgmt. Spec., World Bank
- Facilitated by Megan Campbell, Feedback Labs

Room: MC 10-100

11:30a Coffee break (30 min)

12:00p Report Back

<u>Objective</u>: Back in plenary, the moderator will ask participants to share their experiences, perspectives, and impressions from Delivery Lab workshops.

12:30p Lunch (60 min)

1:30p Panel Discussion: Urgency to action: How to rapidly drive private sector investment in climate adaptation in developing countries (75 min)

<u>Objective:</u> There is an urgent need for the international community to scale climate adaptation efforts. Current public finance falls well short of present climate adaptation costs, and this gap will likely grow in the future. The private sector will therefore be critical to addressing this adaptation finance gap, though there are numerous and complex obstacles to scaling private sector adaptation investment in emerging markets.

This panel will bring together a range of experts in finance, development, and policy to discuss the main obstacles for the private sector to invest in, and deploy, climate adaptation and resilience projects in developing countries, and how these obstacles can be tackled to accelerate private sector investment in these markets to help the most climate-vulnerable countries, sectors and communities become more climate resilient.

The moderated panel discussion (60 min) will be followed by Q&A (15 min)

Moderator: Steven Wilson, Senior Advisor, Climate Service

Speakers:

- Jay Koh, Managing Director, Lighthouse Group
- Virginie Fayolle, Climate Finance Lead, Acclimatise
- Penny Apostolaki, Climate Standards Manager, Climate Bonds Initiative
- Vladimir Stenek, Senior Climate Change Specialist, IFC
- Yenten Lama, CEO, First MicroFinanceBank Ltd Tajikistan

2:45p Coffee break (15 min)

3:00p Hard Talk: Confronting the difficult questions. A discussion on gaps in approaches, the blind spots, and what's not working (30 min)



Objective: This interactive session will discuss the most "talked about" delivery challenges during the conference and some of the approaches to overcome them. The session will also include feedback from the participants on the delivery challenges.

3:30p

Closing Session (30 min)

Objective: The final session will provide an opportunity to reflect on the outcomes and findings of the previous two days of the conference.

Concluding remarks from CIF Practice Manager and GDI Co-Chair

4:00p

END

